In September, my endocrinologist started me on 25 mcg of synthroid. That increased to 50 then 75. He gave me samples of synthroid each time. He wrote a prescription for 100 mcg and the pharmacist gave me the generic (levothyroxine). I went up to 112 mcg and have the generic again.
Many people I have talked to say I should not take the generic and should take synthroid. My prescription needs to be re-filled, is it okay to switch to synthroid? Which one should I take?
It depends on how you are doing with the med. We all respond differently. I was started out on synthroid and didn't do all that great, but then my doctor wasn't treating me properly either. When I began going to my endo, he wrote the script for synthroid, but the pharmacy filled it with generic, because my endo did not write "medically necessary" for the synthroid and of course the insurance company wants the cheapest one!! If you are currently on generic, it's unlikely that your pharmacy will let you go back to synthroid without another script from your doctor which specifies that it must be the brand name -- I found this out when I inquired about it.
Both my endo and pharmacist say the generic works just as well and I'm doing just fine on the generic; however, some people only do well on a brand name. The problem with the generics is that they can be made by many different manufacturers, so some people react adversely to the various fillers, etc.
If you try a generic and don't do well on it, then by all means request to be put back on synthroid.
My problem is I don't know if the levothyroxine is working or not. I haven't gotten my levels situated yet and I haven't felt good on synthroid or levothyroxine. I'm currently taking 112 mcg a day. I don't know how much I'll have to increase before I actually feel better. I'm beginning to suspect I need to have my T3 tested-my endo hasn't even checked that! I've been taking meds since September and I still don't feel good!
What are your levels? Can you post your latest lab results here, including the lab's reference ranges?
If your doctor isn't testing FT3, he's not doing you any favors. That's the most potent and important of the two - FT3 and FT4. Without adequate FT3, your whole body will stay off kilter. Maybe you aren't converting the T4 to T3, but the only way to know that is to have your FT3 tested.
It took me almost 2 yrs to get my levels right, so you do need to be patient, but you also need to insist on all of the right tests.
Here is a copy of a post I just wrote yesterday.
I am so overwhelmed by all of the symptoms that I have: constant fatigue, joint pain/inflammation, brain fog, peeling nails, thinning hair, weight gain, constipation, dry skin, serious swelling of everything!
I saw an endocrinologist in September and he started me on 25 mcg. of synthroid, I was increased to 50 mcg. then 75 mcg. then 100 mcg. and am currently taking 112 mcg levothyroxine. I have not felt any relief from any symptoms this whole time. I had an ultrasound which showed some nodule but they are very small-my doc did not seem concerned.
I also had an MRI which showed a very small 2-3 mm somethig on the pituitary-again my doc does not seem concerned.
My TSH results have fluctuated inconsistently.
I use the same lab so range for normal is 0.45-4.5 T4 range is 0.82-1.77
Here are my TSH results starting with no meds and including increased meds:
TSH 23.4 (September-before meds) T4 .96
TSH 4.9 T4 1.25
TSH 8.14 (after increasing meds) T4 1.22
TSH 2.11 T4 1.24
TPO was 2,315 with normal range being 0-34
I feel horrible! My body feels so swollen right now. Any suggestions? I feel like my medicine isn't working.
My husband was Dx in Nov 2009 and still hasn't gotten his levels under control. As a matter of fact his levels are worse now "hypo" since he has been placed on meds and two increases. I'm certain in time his medicine will WIN!!!! It just takes time and pushing to fast will make you unstable.
I was switched to Synthroid over 3 months ago and I went Hypo and I have NEVER in all the 10 years of thyroid issues experienced the pain/aching pains I am having now from gone Hypo. Toes/fingers are numb/burning barely can walk at times! It has been debilitating to me at times to say the least. My plan is to keep getting my levels checked every 4 weeks and adjust until I feel better. Meanwhile, I'm taking Tramadol for the pain and it works pretty good. I will NEVER change meds again unless they quit making levo and I don't have a choice!!! I know for most synthroid works better but as for me NOT! Hope you get to feeling better soon!
the generic levo works well for me but i also switched from synthroid and had a rough change over but now i am ok. i am also on the generic t3 lio. when i was on synthroid i was constipated more and wt but when i went on the generic the constipation let up and i lost wt. i can t afford the brand my hmo won t pay for it so i am ok with generics- for now ha who knows with the thyroid roller coaster though! good luck and i hope you get your free t3 tested soon.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.